Colorado, 2018

Winter Weather in Colorado, March 18 to 19, 2018

March 18 to 19, 2018 · NWS BOU · 2 events in 2 counties and zones

A storm system brought locally heavy snowfall to the north-central mountains of Colorado, while moderate to heavy snow also occurred over the Palmer Divide. In the mountains, storm totals included 17 inches, 10 miles west of Red Feather Lakes, and 13 inches just north of Cameron Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought locally heavy snowfall to the north-central mountains of Colorado, while moderate to heavy snow also occurred over the Palmer Divide. In the mountains, storm totals included 17 inches, 10 miles west of Red Feather Lakes, and 13 inches just north of Cameron Pass. Along the Palmer Divide, storm totals included: 10.5 inches in Franktown, 10 inches near Elizabeth and The Pinery, 9 inches at Ponderosa Park, with 5 inches in Lone Tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 18, 10:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 18, 10:09 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Sun Mar 18 2018

.UPDATE...
Issued at 1055 AM MDT Sun Mar 18 2018

Will slow down the cloudiness, pops, temerptures and weather in
the GFE grids based on radar, satellite, web cameras and
observations. Satellite pictures are now showing a closed
circulation developing at the bottom of the upper trough just
southwest of the four corners right now. Aside from those
alterations, will keep things as is in the GFE grids from 20Z
onward.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Sun Mar 18 2018

A vigorous upper level trough will move from the Great Basin across
Colorado with a closed low developing over sern CO/nern NM by early
this evening.  The low will then move quickly into the srn plains by
late tonight.  Overall will see decent mid level ascent as the
trough moves across later today and this evening with favorable
lapse rates.  Soundings show enough instability for some tstms as
well later this aftn and evening.

At the sfc, a low will intensify over sern CO this aftn and then
move eastward tonight. Low lvl flow over nern CO will become
mainly northerly this evening with gusty winds overnight. Big
question still remains as to how fast rain will change to snow at
lower elevations. Buffer soundings range from 03z along the front
range to around midnight further east. The wildcard is expected
convection which could turn rain to snow an hour or two earlier.
This would lead to potentially higher snow amounts than what I'm
currently forecasting. Thus overall confidence is still rather low
as to what may transpire. Naturally if convection ends up being
snow, snowfall rates of 2 to 3 inches per hour could occur for a
few hours in some places from Denver east and south. With
northerly low lvl flow my highest confidence would be over the
Palmer Divide towards Limon so will issue an advisory for those
areas. Other areas further north (Denver Metro for example) may
need an advisory as well but as mentioned above confidence is not
as high.

For later tonight the upper level system will move quickly eastward
with snow ending from west to east across the plains overnight.  In
the mountains orographic component will be favorable overnight and
cross-sections still show quite a bit of moisture so expect periods
of lighter snow will continue through the night.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM MDT Sun Mar 18 2018

Storm system will be shifting east rather quickly and exiting the
eastern plains Monday morning. Still expect some light snow and
blowing snow over the eastern plains through mid to late morning,
but additional accumulations should be an inch or less. In the
mountains, scattered snow showers will likely continue off/on
through the day with modest orographics, moisture, and decent
instability. By afternoon, enough daytime heating and
destabilization combining with cold advection aloft may allow a
few light snow showers to spread from the higher terrain back
into the I-25 Corridor. Gusty north/northwest winds will continue
across the plains with gusts to 35-40 mph expected.

By Monday night, mainly dry conditions should prevail although
there's still sufficient mid level moisture to keep a few snow
showers in the forecast across the mountains. Don't expect more
than an inch or so of accumulation.

For Tuesday and Wednesday, look for drier and warmer weather to
redevelop as a flat upper level ridge builds over the Central
Rockies. Temperatures should rebound to above normal levels by
Wednesday as 700 mb temps warm above 0C. That should push highs
into the lower 60s over most of the plains.

Warm advection continues into Thursday when highs should push into
the lower 70s across the plains. Meanwhile, in the mountains a
subtropical plume of moisture arrives which should bring mostly
light rain and snow showers given the warm advection and southwest
flow aloft. There is an opportunity for accumulating snowfall
Thursday night into Friday across the mountains, depending on
strength of an embedded short wave and cold advection aloft.

Medium range models including the EC and GFS are still showing
potential for cooling and a chance of rain/snow by next weekend.
So far models seem rather progressive, but there's still potential
for a deeper trough development.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1047 AM MDT Sun Mar 18 2018

The winds have come around to northeasterlies at DIA. Models keep
that until about 00Z, then more northerly winds much of tonight.
Current taf is pretty good with this. May postpone the onset of
lower ceilings in the TAF, maybe an hour or so. Ceilings should
get above BKN060 by 12Z.

&&

.FIRE WEATHER...
Issued at 327 AM MDT Sun Mar 18 2018

Elevated fire danger will develop over Lincoln county this afternoon
due to gusty south to southwest winds and low humidity levels.  Fire
danger will decrease this evening as a cold front moves across.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Monday for COZ031-033>035.

Winter Weather Advisory from 7 PM this evening to 6 AM MDT
Monday for COZ041-046.

&&

UPDATE...RJK
SHORT TERM...RPK
LONG TERM...Barjenbruch
AVIATION...RJK
FIRE WEATHER...RPK
Hazardous weather outlook, Mar 18, 10:13 AM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1113 AM MDT Sun Mar 18 2018

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1113 AM MDT Sun Mar 18 2018

...Winter storm for Colroado today and tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will move across the forecast area this afternoon
and tonight. This system will bring snow to the mountains with
showers and a few thunderstorms across the plains. Rain will
change to snow this evening along the Front Range Urban Corridor
and across the rest of the plains by midnight. In addition north
winds of 20 to 35 mph with gusts up to 50 mph at times will
develop over the plains overnight with areas of blowing snow. Snow
accumulations will range from 4 to 12 inches in the mountains and
northern foothills. Accumulations over the plains will be in the
1 to 4 inch range with up to 6 inches over the palmer divide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will taper off from west to east across the eastern plains
through early Monday morning, while a few showers will linger
through the day in the mountains, additional accumulations will
be an inch or less. People planning travel early Monday morning
over the eastern plains, Palmer Divide, and mountains including
the I-70 Corridor through Summit county should be prepared for
variable winter travel conditions.

Drier and warmer weather will redevelop across the forecast area
Tuesday into Wednesday, before the mountains see more snow in the
forecast for Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Any
reports of snow accumulation or rain changing to snow will be
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 18, 12:00 PM MST to March 19, 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 18, 7:00 PM MST to March 19, 6:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743887, 743888.